The Kronecker–Weber theorem can be stated more abstractly in terms of fields and field extensions. In this formulation, it states that every finite abelian extension of the rational numbers Q is a subfield of a cyclotomic field. That is, whenever an algebraic number field has a Galois group over Q that is an abelian group, the field is a subfield of a field obtained by adjoining a root of unity to the rational numbers.
For a given abelian extension K of Q there is a minimal cyclotomic field that contains it. The theorem allows one to define the conductor of K as the smallest integer n such that K lies inside the field generated by the n-th roots of unity. For example the quadratic fields have as conductor the absolute value of their discriminant, a fact generalised in class field theory.
The theorem was first stated by Kronecker (1853) though his argument was not complete for extensions of degree a power of 2. Weber (1886) published a proof, but this had some gaps and errors that were pointed out and corrected by Neumann (1981). The first complete proof was given by Hilbert (1896).
Lubin and Tate (1965, 1966) proved the local Kronecker–Weber theorem which states that any abelian extension of a local field can be constructed using cyclotomic extensions and Lubin–Tate extensions. Hazewinkel (1975), Rosen (1981) and Lubin (1981) gave other proofs.
Hilbert's twelfth problem asks for generalizations of the Kronecker–Weber theorem to base fields other than the rational numbers, and asks for the analogues of the roots of unity for those fields.
- Ghate, Eknath (2000), "The Kronecker-Weber theorem", in Adhikari, S. D.; Katre, S. A.; Thakur, Dinesh, Cyclotomic fields and related topics (Pune, 1999), Bhaskaracharya Pratishthana, Pune, pp. 135–146, MR 1802379
- Greenberg, M. J. (1974). "An Elementary Proof of the Kronecker-Weber Theorem". American Mathematical Monthly (The American Mathematical Monthly, Vol. 81, No. 6) 81 (6): 601–607. doi:10.2307/2319208. JSTOR 2319208.
- Hazewinkel, Michiel (1975), "Local class field theory is easy", Advances in Mathematics 18 (2): 148–181, doi:10.1016/0001-8708(75)90156-5, ISSN 0001-8708, MR 0389858
- Hilbert, David (1896), "Ein neuer Beweis des Kronecker'schen Fundamentalsatzes über Abel'sche Zahlkörper.", Nachrichten der Gesellschaft der Wissenschaften zu Göttingen (in German): 29–39
- Kronecker, Leopold (1853), "Über die algebraisch auflösbaren Gleichungen", Berlin K. Akad. Wiss. (in German): 365–374, Collected works volume 4
- Kronecker, Leopold (1877), "Über Abelsche Gleichungen", Berlin K. Akad. Wiss. (in German): 845–851, Collected works volume 4
- Lemmermeyer, Franz (2005), "Kronecker-Weber via Stickelberger", Journal de théorie des nombres de Bordeaux 17 (2): 555–558, ISSN 1246-7405, MR 2211307
- Lubin, Jonathan (1981), "The local Kronecker-Weber theorem", Transactions of the American Mathematical Society 267 (1): 133–138, doi:10.2307/1998574, ISSN 0002-9947, MR 621978
- Lubin, Jonathan; Tate, John (1965), "Formal complex multiplication in local fields", Annals of Mathematics. Second Series 81: 380–387, ISSN 0003-486X, JSTOR 1970622, MR 0172878
- Lubin, Jonathan; Tate, John (1966), "Formal moduli for one-parameter formal Lie groups", Bulletin de la Société Mathématique de France 94: 49–59, ISSN 0037-9484, MR 0238854
- Neumann, Olaf (1981), "Two proofs of the Kronecker-Weber theorem "according to Kronecker, and Weber"", Journal für die reine und angewandte Mathematik 323: 105–126, doi:10.1515/crll.1981.323.105, ISSN 0075-4102, MR 611446
- Rosen, Michael (1981), "An elementary proof of the local Kronecker-Weber theorem", Transactions of the American Mathematical Society 265 (2): 599–605, doi:10.2307/1999753, ISSN 0002-9947, MR 610968
- Šafarevič, I. R. (1951), A new proof of the Kronecker-Weber theorem, Trudy Mat. Inst. Steklov. (in Russian) 38, Moscow: Izdat. Akad. Nauk SSSR, pp. 382–387, MR 0049233 English translation in his Collected Mathematical Papers
- Schappacher, Norbert (1998), "On the history of Hilbert's twelfth problem: a comedy of errors", Matériaux pour l'histoire des mathématiques au XXe siècle (Nice, 1996), Sémin. Congr. 3, Paris: Société Mathématique de France, pp. 243–273, ISBN 978-2-85629-065-1, MR 1640262
- Weber, H. (1886), "Theorie der Abel'schen Zahlkörper", Acta Mathematica (in German) 8: 193–263, doi:10.1007/BF02417089, ISSN 0001-5962